The Bystander Opioid Overdose Myth: The New Reefer Madness
When you were in elementary school, you were in constant danger of getting contaminated if an opposite-gender classmate touched you. The only antidote to this contamination was to have a classmate of your same gender administer a “cootie shot” by drawing two circles and two dots on your arm with their finger. As human beings, our fear of being exposed to dangerous substances through accidental contact with the skin extends far beyond schoolyard games. In most cases, your skin is more than sufficient to protect you from things that can make you sick. Most viruses and pathogenic bacteria can only cause illness if they enter your digestive system (which is how you can get food poisoning from eating undercooked meat or seafood) or respiratory system (hence wearing masks to prevent the spread of COVID-19) or if they enter your bloodstream through your mucous membranes (which is why you should wash your hands before touching your eyes, nose, or mouth). Fentanyl is very dangerous once it enters your bloodstream, but accidentally touching fentanyl powder will not cause an overdose, despite some very persistent Internet rumors to the contrary. There is lots of misinformation out there about how much you are endangering others by possessing drugs. If you are facing drug charges, a Central Florida drug crimes defense lawyer will help you stand up to the fearmongering.
Undoing the Bystander Opioid Overdose Myth
In 2017, a scary story spread on Facebook about a police officer who conducted a traffic stop, during the course of which he got some white powder, which he suspected was fentanyl, on his arm. He began to feel ill and asked his colleagues to administer naloxone, a drug that reverses the effects of opioid overdose, and he recovered after taking the naloxone. Despite that this story received 70 million views, the substance was never identified. It might not have been fentanyl, and even if it was fentanyl, it could not have affected him just by touching his hand. Most likely, the officer’s symptoms could have just been the result of anxiety. Intense fear can cause shortness of breath, nausea, and a fast heart rate; it is even possible to pass out from fear.
These and other stories have spread widely on social media, to the point that non-medical first responders have felt unnecessarily frightened for their own safety when assisting opioid overdose victims. Some have even taken naloxone themselves, when they were not at risk of opioid overdose. Those naloxone doses could have saved the lives of people who really needed them. These Internet rumors are just another manifestation of the War on Drugs fearmongering that encourages the public to support draconian punishments for drug crimes.
If You Can’t OD Through Skin Contact, Then How Do Transdermal Fentanyl Patches Work?
The American Medical Association is trying to dispel the myth of bystander opioid overdoses. For example, it is possible for opioids, including fentanyl, to be absorbed through the skin, the rate of absorption is very low. It took years to develop a fentanyl transdermal patch, and it is only indicated for patients who cannot take medicine orally or intravenously. The patch only works if the patient wears it 24 hours a day and only if applied to certain parts of the body. Even then, it delivers only enough fentanyl to manage pain, not enough to overdose.
Reach Out to Us Today for Help
Searching the Internet about your fentanyl charges will only make you more scared. The best way to move forward is to consult a Florida drug offense lawyer Contact FL Drug Defense Group to discuss your case.